open access

Vol 3, No 3 (2018)
Case report
Published online: 2018-09-30
Get Citation

Pneumomediastinum and pneumoretroperitoneum as a result of mephedrone intoxication – a case report.

Adrian Perdyan, Anna Piątkowska, Piotr Spychalski, Dariusz Łaski, Andrzej J Łachiński, Jarek Kobiela
DOI: 10.5603/DEMJ.2018.0022
·
Disaster Emerg Med J 2018;3(3):101-105.

open access

Vol 3, No 3 (2018)
CASE REPORTS
Published online: 2018-09-30

Abstract

Introduction: Presence of air in mediastinal space, retroperitoneal space or subcutaneously is a rare con- dition in majority caused by trauma of airway or gastrointestinal (GI) tract. Rarely can it occur as a conse- quence after drug usage. 

Case Presentation: We report a non-traumatic occurrence of pneumomediastinum, pneumoretroperito- neum and subcutaneous emphysema in a 27 year-old male patient who had been inhaling mephedrone for 4 days. Patient was admitted to Department of General, Endocrine and Transplant Surgery, Medical University of Gdansk. CT scans of neck, chest and abdomen were performed with suspicion of perforation of GI tract or airways. Perforation was excluded by gastroscopic and bronchoscopic examinations. Patient was treated conservatively with fluids and antibiotic therapy because of no abnormalities besides free air in mentioned cavities. During 6 days of hospitalization patient made a steady recovery and was discharged in good condition. 

Conclusions: The presence of pneumomediastinum, pneumoretroperitoneum and subcutaneous emphyse- ma associated with mephedrone inhalation has been rarely reported in the literature in the past. There are only a few cases describing such complications and medical management required. By reporting this case we would like to emphasize that mentioned symptoms and history of drug use might seem life-threatening, however, this condition may be self-limiting as well. Therefore, good general state can potentially be indi- cation for a watch-and-wait approach with no surgical intervention necessary. 

Abstract

Introduction: Presence of air in mediastinal space, retroperitoneal space or subcutaneously is a rare con- dition in majority caused by trauma of airway or gastrointestinal (GI) tract. Rarely can it occur as a conse- quence after drug usage. 

Case Presentation: We report a non-traumatic occurrence of pneumomediastinum, pneumoretroperito- neum and subcutaneous emphysema in a 27 year-old male patient who had been inhaling mephedrone for 4 days. Patient was admitted to Department of General, Endocrine and Transplant Surgery, Medical University of Gdansk. CT scans of neck, chest and abdomen were performed with suspicion of perforation of GI tract or airways. Perforation was excluded by gastroscopic and bronchoscopic examinations. Patient was treated conservatively with fluids and antibiotic therapy because of no abnormalities besides free air in mentioned cavities. During 6 days of hospitalization patient made a steady recovery and was discharged in good condition. 

Conclusions: The presence of pneumomediastinum, pneumoretroperitoneum and subcutaneous emphyse- ma associated with mephedrone inhalation has been rarely reported in the literature in the past. There are only a few cases describing such complications and medical management required. By reporting this case we would like to emphasize that mentioned symptoms and history of drug use might seem life-threatening, however, this condition may be self-limiting as well. Therefore, good general state can potentially be indi- cation for a watch-and-wait approach with no surgical intervention necessary. 

Get Citation

Keywords

spontaneous pneumomediastinum; pneumoretroperitoneum; subcutaneous emphysema; drug abuse; mephedrone

About this article
Title

Pneumomediastinum and pneumoretroperitoneum as a result of mephedrone intoxication – a case report.

Journal

Disaster and Emergency Medicine Journal

Issue

Vol 3, No 3 (2018)

Article type

Case report

Pages

101-105

Published online

2018-09-30

DOI

10.5603/DEMJ.2018.0022

Bibliographic record

Disaster Emerg Med J 2018;3(3):101-105.

Keywords

spontaneous pneumomediastinum
pneumoretroperitoneum
subcutaneous emphysema
drug abuse
mephedrone

Authors

Adrian Perdyan
Anna Piątkowska
Piotr Spychalski
Dariusz Łaski
Andrzej J Łachiński
Jarek Kobiela

References (12)
  1. Graham R, Bowen N, Singh J. Mephedrone inhalation causes pneumomediastinum. BMJ Case Rep. 2014; 2014.
  2. Kouritas VK, Papagiannopoulos K, Lazaridis G, et al. Pneumomediastinum. J Thorac Dis. 2015; 7(Suppl 1): S44–S49.
  3. James D, Adams RD, Spears R, et al. Clinical characteristics of mephedrone toxicity reported to the U.K. National Poisons Information Service. Emerg Med J. 2011; 28(8): 686–689.
  4. Best W, Bodenschatz C, Beran D. Mephedrone: Critical Review Report from the Expert Committee on Drug Dependence Thirty-sixth Meeting (Agenda item 4.12). World Health Organization. 2014: 1–34.
  5. Rejali D, Glen P, Odom N. Pneumomediastinum following ecstasy (methylenedioxymetamphetamine, MDMA) ingestion in two people at the same 'rave'. J Laryngol Otol. 2002; 116(1): 75–76.
  6. Kloss BT, Broton CE, Rodriguez E. Pneumomediastinum from nasal insufflation of cocaine. Int J Emerg Med. 2010; 3(4): 435–437.
  7. Hazouard E, Koninck JC, Attucci S, et al. Pneumorachis and pneumomediastinum caused by repeated Müller's maneuvers: complications of marijuana smoking. Ann Emerg Med. 2001; 38(6): 694–697.
  8. Albanese J, Gross C, Azab M, et al. Spontaneous pneumomediastinum: A rare complication of methamphetamine use. Respir Med Case Rep. 2017; 21: 25–26.
  9. Romero KJ, Trujillo MH. Spontaneous pneumomediastinum and subcutaneous emphysema in asthma exacerbation: The Macklin effect. Heart Lung. 2010; 39(5): 444–447.
  10. Maunder RJ, Pierson DJ, Hudson LD. Subcutaneous and mediastinal emphysema. Pathophysiology, diagnosis, and management. Arch Intern Med. 1984; 144(7): 1447–1453.
  11. Maan ZN, D'Souza AR. Spontaneous subcutaneous emphysema associated with mephedrone usage. Ann R Coll Surg Engl. 2012; 94(1): e38–e40.
  12. EMCDDA. Report on the risk assessment of mephedrone in the framework of the Council Decision on new psychoactive substances. European Monitoring Centre for Drugs and Drug Addiction. Luxembourg, Office for Official Publications of the European Communities. 2011.

Important: This website uses cookies. More >>

The cookies allow us to identify your computer and find out details about your last visit. They remembering whether you've visited the site before, so that you remain logged in - or to help us work out how many new website visitors we get each month. Most internet browsers accept cookies automatically, but you can change the settings of your browser to erase cookies or prevent automatic acceptance if you prefer.

By "Via Medica sp. z o.o." sp.k., ul. Świętokrzyska 73, 80–180 Gdańsk, Poland
tel.:+48 58 320 94 94, fax:+48 58 320 94 60, e-mail: viamedica@viamedica.pl